Texas, 2019

Damaging Wind in Texas, July 21, 2019

July 21, 2019 · NWS AMA · 1 event in 1 county or zone

Scattered thunderstorms developed during the early morning hours along and behind a cold front as it moved through northern parts of the Texas Panhandle. One storm produced a gust of 58 MPH, as measured by a station of the West Texas Mesonet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Scattered thunderstorms developed during the early morning hours along and behind a cold front as it moved through northern parts of the Texas Panhandle. One storm produced a gust of 58 MPH, as measured by a station of the West Texas Mesonet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 20, 11:27 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 20, 11:27 PM CST, 1 hour 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1227 AM CDT Sun Jul 21 2019

.AVIATION...
Showers and thunderstorms are expected to develop along and just
behind a cold front as it pushes south across the region. GUY and
DHT look to have the best chances of thunderstorms early this
morning. Have left thunderstorms out of the AMA TAF for now as
dynamics are not as strong there. Winds should remain northerly
for the DHT and GUY TAF sites through this forecast as another
surge of cooler air pushes southward this evening. The winds may
briefly become southeast at AMA during the afternoon, before they
become northerly again this evening. Skies are expected to remain
VFR outside of thunderstorms. Thunderstorm chances are not as
clear cut for this afternoon and evening so will leave the
mention of them out of the TAF's for later in the forecast.

&&

.PREV DISCUSSION... /Issued 702 PM CDT Sat Jul 20 2019/

AVIATION...
For the 00Z TAFs, a cold front is expected to move across the area
late tonight into early Sunday morning, then possibly stall near
or just south of the southern Texas Panhandle before getting a
final push Sunday evening. There could be some tstms near KGUY and
KDHT later this evening and tonight. Isold showers and tstms may
also develop late Sunday afternoon, more likely just after this
fcst cycle. However, confidence is low with respect to location
and development of storms so have decided to hold off mention for
this fcst.

02

PREV DISCUSSION... /Issued 313 PM CDT Sat Jul 20 2019/

SHORT TERM...
Surface low over southeastern Colorado with frontal boundary across
northwest Kansas and then across southeastern Colorado will push
slowly south and east this evening and overnight tonight. Frontal
boundary to move into the northwestern portions of the Panhandles
early this evening and across the northern and western portions of
the forecast area by 06Z Sunday. Frontal boundary expected to stall
by 12Z Sunday across the eastern and southern portions of the
Panhandles. Upper ridge over the Panhandles will break down tonight
as a shortwave trough approaches from the central and southern
Rockies and moves across the forecast area tonight. Convection
likely to move into the northwestern Panhandles by 00Z Sunday and
then track slowly east this evening across the northern portions of
the forecast area before dissipating around 09Z to 11Z Sunday.

Schneider

LONG TERM...
The current synoptic pattern of high pressure dominating the
southern U.S. is about to break down. An area of low pressure at H5
is expected to strengthen over the Gulf of Alaska with a second low
pressure system strengthening over the Hudson Bay. This is going to
allow a ridge to build from the center of high pressure over the
Four Corners Region and the Rocky Mountains up into the eastern
Alberta Province. A trough will build from the low over the Hudson
Bay and reach southward over the upper Midwest and Eastern CONUS,
bringing some cooler temperatures to this area.

Sunday will be slightly cooler for the Texas and Oklahoma Panhandles
as a surface cold front approaches. The GFS has the front reaching
the southern fringe of the Texas Panhandle Sunday morning. The front
may retreat north halfway up the Texas Panhandle and stall for much
of the afternoon. Depending on the extent of thunderstorms Saturday
night, some rain cooled air may help the progress of the frontal
boundary Sunday morning. High temperatures Sunday will be a bit
tricky depending on the timing and progression of the front.
Temperatures could be about 5 degrees cooler on Sunday if the front
progresses further south and does not retreat.

Thunderstorms will be possible Sunday night into Monday morning as
the high pressure at H5 over the Four Corners Region puts the FA
under northwest flow with some embedded shortwaves. Some upper level
moisture will be advected into the area with a brief period of
higher dewpoints at the surface behind the front. Severe
thunderstorms are not expected at this time. Directional shear will
be plentiful however speed shear and CAPE will be lacking. The
northwest CWA will be favored for storms Sunday night but the entire
CWA will have a chance to get some rain.

Going into Monday it will be cooler with highs in the 80s.  This
will be the new trend for the coming week. Some showers and
thunderstorms could be lingering Monday morning. Confidence is not
that high at the moment but some low stratus could bring some misty
conditions to the area Monday morning as well. The rest of the week
is looking dry as far as precip chances go, with the exception of
the far northwest CWA that may see some surviving monsoonal storms
come in from New Mexico and Colorado.

Hoffeditz

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

15/23
Hazardous weather outlook, Jul 20, 6:55 PM CST, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
755 PM CDT Sat Jul 20 2019

OKZ001>003-TXZ001>020-317-211100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
755 PM CDT Sat Jul 20 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms will be possible tonight across the Oklahoma
Panhandle as well as parts of the northern Texas Panhandle. A few
storms may become strong, with gusty winds to around 55 mph and
small hail the primary hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible Sunday afternoon into Monday
evening across most of the Oklahoma and Texas Panhandles. Any
storms that develop are expected to remain below severe levels at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The Amarillo radar (KAMA), 134 km away, was scanning. The volume nearest the first event began at 06:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hansford

When
July 21, 12:30 AM CST
Where
Hansford County, 11.11 mi N of Spearman
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.360, -101.180

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843964.